Expert advice

Medicines management: What can I do to ensure patient safety when administering medicines with similar packaging?

‘Look alike’ and ‘sound alike’ medicines are a constant threat to patient safety, but nurses can take steps to minimise the risk, says medicines management expert Matt Griffiths. 
Drugs_round-iStock.jpg

Look alike and sound alike medicines are a constant threat to patient safety, but nurses can take steps to minimise the risk, says medicines management expert Matt Griffiths

In 2014, health staff vaccinating children in rebel-held northern Syria accidentally administered atracurium a muscle relaxant to up to 75 children, killing 15 of them. An investigation found that atracurium was given to the children instead of a solution used to mix measles vaccines as the packaging was similar to the normal dilutent.

This tragic event, where all of the victims were aged between six and 18 months, could have been avoided. Unfortunately, it is not the first of this type of event, nor will it be the last.

Many medications have packaging that look alike because pharmaceutical companies insist on

...

‘Look alike’ and ‘sound alike’ medicines are a constant threat to patient safety, but nurses can take steps to minimise the risk, says medicines management expert Matt Griffiths


Many medications have packaging that look alike, often causing confusion. Picture: iStock

In 2014, health staff vaccinating children in rebel-held northern Syria accidentally administered atracurium – a muscle relaxant – to up to 75 children, killing 15 of them. An investigation found that atracurium was given to the children instead of a solution used to mix measles vaccines as the packaging was similar to the normal dilutent. 

This tragic event, where all of the victims were aged between six and 18 months, could have been avoided. Unfortunately, it is not the first of this type of event, nor will it be the last. 

Many medications have packaging that look alike because pharmaceutical companies insist on branding their products with their logos, colour schemes and fonts in line with their corporate identity. Organisations such as the International Medication Safety Network continue to put pressure on pharmaceutical companies to change their packaging, but this remains an ongoing battle.

Working together 

In clinical practice, nurses can work with pharmacy departments to reduce these types of errors. If there are two patients with the same or similar names on a ward, for example, this is highlighted on the patients’ notes, noticeboards and bed spaces. We need to have similar processes to avoid errors when dispensing or administering medicines. 

Stickers could be used to identify high risk medicines, such as opiates and insulins, which could also be kept in separate cupboards or security-tagged bags. This would remind practitioners to be cautious when opening these bags or storage areas.

You could also flag up medicines that you have concerns about to your pharmacist, and ask for their help to ensure they can be more easily identified. 

There is always going to be a risk of human error, but nurses can play a big part in identifying and managing risk in this area to ensure patients are kept safe. 


About the author ​

Matt Griffiths

 

 

 

Matt Griffiths is visiting professor of prescribing and medicines management at Birmingham City University 

Want to read more?

Subscribe for unlimited access

Enjoy 1 month's access for £1 and get:

  • Full access to nursing standard.com and the Nursing Standard app
  • Monthly digital edition
  • RCNi Portfolio and interactive CPD quizzes
  • RCNi Learning with 200+ evidence-based modules
  • 10 articles a month from any other RCNi journal

This article is not available as part of an institutional subscription. Why is this?

Jobs